Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at May 20, 2023, 7:12 PM PDT for San Bernardino County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2023, 7:12 PM PDT (02:12 UTC)
- Expired
- May 20, 2023, 8:15 PM PDT
- In force
- 63 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 17 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WUUS55 KVEF 210212
SVRVEF
CAC071-210315-
/O.NEW.KVEF.SV.W.0009.230521T0212Z-230521T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
712 PM PDT Sat May 20 2023
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central San Bernardino County in southern California...
* Until 815 PM PDT.
* At 709 PM PDT, a severe thunderstorm was located 15 miles
northwest of Barstow, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
I-15 Between Victorville And Barstow, El Mirage, Lenwood and
Helendale and SR 58 between Barstow and Kramer Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3482 11763 3508 11764 3535 11747 3507 11708
3478 11710
TIME...MOT...LOC 0209Z 017DEG 15KT 3499 11739
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JA1 follow-up statement
758
WWUS55 KVEF 210312
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
812 PM PDT Sat May 20 2023
CAC071-210320-
/O.EXP.KVEF.SV.W.0009.000000T0000Z-230521T0315Z/
San Bernardino CA-
812 PM PDT Sat May 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 815 PM PDT...
The storm northwest of Barstow which prompted the warning has
weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore, the warning will be allowed
to expire. Brief heavy rain will occur on sections of SR58 and US
395 as the storm continues to weaken and slowly move to southwest
until 9 pm.
LAT...LON 3482 11763 3508 11764 3535 11747 3507 11708
3478 11710
TIME...MOT...LOC 0310Z 017DEG 15KT 3498 11740
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:46 PM PDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 20, 1:46 PM PDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 146 PM PDT Sat May 20 2023 .SYNOPSIS...Expect another day of scattered afternoon and evening showers and thunderstorms across much of the region on Sunday before presistent troughing and dry southwesterly flow slowly scours out the moisture and brings an end to shower chances by Thursday. Above normal temperatures will continue until Wednesday before more seasonal temperatures overspread the area heading into the weekend. && .DISCUSSION...A shortwave moving into the Pacific Northwest on Sunday will act to nudge the persistent high pressure ridge east of us over the Intermountain Range. Although this signals the beginning a shifting weather pattern, highly anomalous moisture and weak to moderate instability remains in place resulting in another day of scattered afternoon and evening thunderstorms. Storm coverage is expected to be rather widespread with at least a slight chance in nearly every zone in our forecast area. Primary concerns will again be gusty winds and dangerous lightning. Based on the HREF, there should be plenty of sunshine to begin the day with forecast high temperatures remaining several degrees above normal. To begin the work week, the moisture profile is shifting with our southern areas seeing some drying in the mid-levels but still above what would be considered normal. The 150-250% of normal precipitable water values remain over our northern areas and these areas will continue to be under the threat of afternoon/evening thunderstorm activity. Some areas including the Western Mojave Desert and Colorado River Valley are forecast to see afternoon southerly breezes. By Tuesday, most areas will be dry and windy but a chance of showers continue across our far northern Nevada zones. Temperatures on Monday and Tuesday are forecast to approach the century mark in Las Vegas but the current probability of reaching 100 degrees at Harry Reid AP on either day is less than 10%. Wednesday through Saturday... A much quieter period is anticipated. There is a small but lingering chance of showers over parts of southcentral Nevada on Wednesday before dry conditions settle over our entire area Thursday through Saturday. Troughing influences over the western states will return temperatures to a more seasonal level late in the week with afternoon breezes continuing. && AVIATION...For Harry Reid...Very similar setup to yesterday. An easterly wind less than 10 kts will be favored through much of the afternoon with storms developing over the mountains north and west of the valley. Best time for minor to moderate impacts at the terminal from thunderstorms and resultant strong outflow gusts looks fall between 00Z-03Z. Gusts up to 35kts could occur, potentially warranting an AWW if so. Activity should dissipate around 03-04Z leading to partly cloudy skies and winds less than 10 kts overnight into Sunday morning. Another day of thunderstorm forecast over the higher terrain tomorrow which could bring gusty outflow winds to the valley once again in the late afternoon or early evening hours. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered TSRA expected across the region this afternoon and evening, and again Sunday. All regional terminals can expect at least VCTS after 21Z both days, with possible outflow impacts as well, with gusts up to 30-35 kts, possibly 40+ kts not out of the question, but probability for that is low at any terminal. Coverage should wane significantly by the late evening, but wind direction confidence is very low due to remnant outflows expected to be prominent across the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Salmen AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, May 20, 4:20 PM PDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 37 SW RACHEL 37.23N 116.16W
05/20/2023 M76 MPH NYE NV MESONET
AT 1545, ARL SORD STATION 38 RECORDED A
THUNDERSTORM WIND GUST OF 76 MPH.
0232 PM FLASH FLOOD 8 WSW MOUNTAIN PASS 35.44N 115.68W
05/20/2023 SAN BERNARDINO CA LAW ENFORCEMENT
AT 1432 PDT, CALIFORNIA HIGHWAY PATROL
REPORTED HEAVY RAINFALL WITH EROSION
OCCURRING ON BOTH SIDES OF THE FREEWAY. CIMA
ROAD WAS CLOSED DUE TO FLASH FLOODING. AT
LEAST ONE VEHICLE WAS STUCK IN A WASH WITH
WATER UP TO THE BOTTOM OF THE DOOR.
&&Local storm report, May 20, 4:45 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 8 SSE MERCURY 36.55N 115.95W
05/20/2023 M64 MPH NYE NV MESONET
AT 1615 PDT, THE ARL SORD SENSOR LOCATED AT
AREA 5 NORTH RECORDED A THUNDERSTORM WIND
GUST OF 64 MPH FROM THE NNW.
&&
MSLocal storm report, May 20, 4:51 PM PDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 13 N MERCURY 36.85N 115.95W
05/20/2023 M64 MPH NYE NV MESONET
AT 1615 PDT, THE ARL SORD SENSOR LOCATED AT
AREA 5 NORTH RECORDED A THUNDERSTORM WIND
GUST OF 64 MPH FROM THE NNW.
&&
MSLocal storm report, May 20, 5:29 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 10 NW MERCURY 36.77N 116.10W
05/20/2023 M93 MPH NYE NV MESONET
AT 1700 PDT, THE ARL SORD SENSOR LOCATED AT
AREA 27 RECORDED A THUNDERSTORM WIND GUST OF
93 MPH FROM THE ESE.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:28 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| May 21, 11:46 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| May 21, 1:00 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| May 21, 3:41 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.